The Annals of Statistics

Rank-based inference for bivariate extreme-value copulas

Christian Genest and Johan Segers

Full-text: Open access


Consider a continuous random pair (X, Y) whose dependence is characterized by an extreme-value copula with Pickands dependence function A. When the marginal distributions of X and Y are known, several consistent estimators of A are available. Most of them are variants of the estimators due to Pickands [Bull. Inst. Internat. Statist. 49 (1981) 859–878] and Capéraà, Fougères and Genest [Biometrika 84 (1997) 567–577]. In this paper, rank-based versions of these estimators are proposed for the more common case where the margins of X and Y are unknown. Results on the limit behavior of a class of weighted bivariate empirical processes are used to show the consistency and asymptotic normality of these rank-based estimators. Their finite- and large-sample performance is then compared to that of their known-margin analogues, as well as with endpoint-corrected versions thereof. Explicit formulas and consistent estimates for their asymptotic variances are also given.

Article information

Ann. Statist., Volume 37, Number 5B (2009), 2990-3022.

First available in Project Euclid: 17 July 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G05: Estimation 62G32: Statistics of extreme values; tail inference
Secondary: 62G20: Asymptotic properties

Asymptotic theory copula extreme-value distribution nonparametric estimation Pickands dependence function rank-based inference


Genest, Christian; Segers, Johan. Rank-based inference for bivariate extreme-value copulas. Ann. Statist. 37 (2009), no. 5B, 2990--3022. doi:10.1214/08-AOS672.

Export citation


  • Abdous, B. and Ghoudi, K. (2005). Non-parametric estimators of multivariate extreme dependence functions. J. Nonparametr. Statist. 17 915–935.
  • Beirlant, J., Goegebeur, Y., Segers, J. and Teugels, J. (2004). Statistics of Extremes: Theory and Applications. Wiley, Chichester.
  • Capéraà, P., Fougères, A.-L. and Genest, C. (1997). A nonparametric estimation procedure for bivariate extreme value copulas. Biometrika 84 567–577.
  • Cebrián, A. C., Denuit, M. and Lambert, P. (2003). Analysis of bivariate tail dependence using extreme value copulas: An application to the SOA medical large claims database. Belgian Actuarial Bulletin 3 33–41.
  • Coles, S. G. and Tawn, J. A. (1994). Statistical methods for multivariate extremes: An application to structural design. J. Appl. Statist. 43 1–48.
  • Deheuvels, P. (1979). La fonction de dépendance empirique et ses propriétés: Un test non paramétrique d’indépendance. Acad. Roy. Belg. Bull. Cl. Sci. (5) 65 274–292.
  • Deheuvels, P. (1984). Probabilistic aspects of multivariate extremes. In Statistical Extremes and Applications (J. Tiago de Oliveira, ed.) 117–130. Reidel, Dordrecht.
  • Deheuvels, P. (1991). On the limiting behavior of the Pickands estimator for bivariate extreme-value distributions. Statist. Probab. Lett. 12 429–439.
  • Demarta, S. and McNeil, A. J. (2005). The t copula and related copulas. Internat. Statist. Rev. 73 111–129.
  • Dudley, R. M. and Koltchinskii, V. I. (1994). Envelope moment conditions and Donsker classes. Teor. Ĭmovīr. Mat. Stat. 51 39–49.
  • Fermanian, J.-D., Radulović, D. and Wegkamp, M. H. (2004). Weak convergence of empirical copula processes. Bernoulli 10 847–860.
  • Fils-Villetard, A., Guillou, A. and Segers, J. (2008). Projection estimators of Pickands dependence functions. Canad. J. Statist. 36 369–382.
  • Galambos, J. (1978). The Asymptotic Theory of Extreme Order Statistics. Wiley, New York.
  • Ghoudi, K., Khoudraji, A. and Rivest, L.-P. (1998). Propriétés statistiques des copules de valeurs extrêmes bidimensionnelles. Canad. J. Statist. 26 187–197.
  • Gumbel, É. J. (1960). Distributions des valeurs extrêmes en plusieurs dimensions. Publ. Inst. Statist. Univ. Paris 9 171–173.
  • Hall, P. and Tajvidi, N. (2000). Distribution and dependence-function estimation for bivariate extreme-value distributions. Bernoulli 6 835–844.
  • Henmi, M. (2004). A paradoxical effect of nuisance parameters on efficiency of estimators. J. Japan Statist. Soc. 34 75–86.
  • Hsing, T. (1989). Extreme value theory for multivariate stationary sequences. J. Multivariate Anal. 29 274–291.
  • Hüsler, J. and Reiss, R.-D. (1989). Maxima of normal random vectors: Between independence and complete dependence. Statist. Probab. Lett. 7 283–286.
  • Jiménez, J. R., Villa-Diharce, E. and Flores, M. (2001). Nonparametric estimation of the dependence function in bivariate extreme value distributions. J. Multivariate Anal. 76 159–191.
  • Joe, H. (1990). Families of min-stable multivariate exponential and multivariate extreme value distributions. Statist. Probab. Lett. 9 75–81.
  • Joe, H., Smith, R. L. and Weissman, I. (1992). Bivariate threshold methods for extremes. J. Roy. Statist. Soc. Ser. B 54 171–183.
  • Marshall, A. W. (1970). Discussion of Barlow and van Zwet’s papers. In Nonparametric Techniques in Statistical Inference (M. L. Puri, ed.) 175–176. Cambridge Univ. Press, London.
  • Pickands, J. (1981). Multivariate extreme value distributions (with a discussion). In Proceedings of the 43rd Session of the International Statistical Institute. Bull. Inst. Internat. Statist. 49 859–878, 894–902.
  • Rüschendorf, L. (1976). Asymptotic distributions of multivariate rank order statistics. Ann. Statist. 4 912–923.
  • Segers, J. (2007). Nonparametric inference for bivariate extreme-value copulas. In Topics in Extreme Values (M. Ahsanullah and S. N. U. A. Kirmani, eds.) 181–203. Nova Science Publishers, New York.
  • Sklar, M. (1959). Fonctions de répartition à n dimensions et leurs marges. Publ. Inst. Statist. Univ. Paris 8 229–231.
  • Stute, W. (1984). The oscillation behavior of empirical processes: The multivariate case. Ann. Probab. 12 361–379.
  • Tawn, J. A. (1988). Bivariate extreme value theory: Models and estimation. Biometrika 75 397–415.
  • Tiago de Oliveira, J. (1980). Bivariate extremes: Foundations and statistics. In Multivariate Analysis V (P. R. Krishnaiah, ed.) 349–366. North-Holland, Amsterdam.
  • Tsukahara, H. (2005). Semiparametric estimation in copula models. Canad. J. Statist. 33 357–375.
  • van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes. Springer, New York.
  • Zhang, D., Wells, M. T. and Peng, L. (2008). Nonparametric estimation of the dependence function for a multivariate extreme value distribution. J. Multivariate Anal. 99 577–588.